Alert archive / California / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 85, NWS Las Vegas, NV

September 5, 1997San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 5, 1997, 5:45 PM PDT for San Bernardino County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 1997, 5:45 PM PDT (00:45 UTC)
Expired
Sep 5, 1997, 6:45 PM PDT
In force
60 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County San Bernardino County, CA

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 00:00Z, 0.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 00:00Z on 1997-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 00:00Z on 1997-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
3271 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 060045 RRA
SVRLAS
CAC071-060145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
545 PM PDT FRI SEP 5 1997

THE NATIONAL WEATHER SERVICE IN LAS VEGAS NV HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM PDT FOR PEOPLE IN
THE FOLLOWING LOCATIONS...

IN EASTERN CALIFORNIA

  ...NORTHEASTERN SAN BERNARDINO COUNTY...INCLUDING THE TOWN OF
BAKER AND INTERSTATE 15 FROM BAKER TO MOUNTAIN PASS

AT 540 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NINE
MILES SOUTHWEST OF BAKER MOVING NORTHEAST AT 15 TO 20 MPH. 
DAMAGING WINDS IN EXCESS OF 60 MPH AND BRIEF HEAVY RAIN ARE
LIKELY AS THIS STORM MOVES ACROSS INTERSTATE 15 AND THROUGH THE
BAKER AREA BETWEEN 600 AND 630 PM PDT.

ADAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:05 PM PDT, 3 hours 40 minutes earlier.

Area forecast discussion, Sep 5, 2:05 PM PDT, 3 hours 40 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
205 PM PDT FRI SEP 5 1997

VSBL STLT LOOPER INDICATING T-STORMS POPPING UP ACROSS FCST AREA
WITH MAIN ACTIVITY AT 2030Z OVER MOUNTAINS.  MDLS ALL CONTINUE TO
BE PRETTY SIMILAR WITH ETA PROBABLY THE MOST PESSIMISTIC.  EVEN
OTHER MDLS MAINTAIN A FAIR AMOUNT OF INSTABILITY ACROSS AREA
THROUGH SATURDAY AND EVEN INTO SUNDAY AND KEEP MID LVL MSTR OVER
MUCH OF AREA ALSO.  KEEPING CLOSE EYE ON JETSTREAK CURRENTLY
APPROACHING CENTRAL CA COAST WHICH COULD ACT TO INTENSIFY
CONVECTION OVER INYO AND SAN BERNARDINO COUNTIES LATER THIS
AFTERNOON AND EVENING.  HAVE BUMPED UP POPS OVER THESE AREAS FOR
TONIGHT ACCORDINGLY AND WILL ALSO KEEP STORMS GOING PAST MIDNIGHT.
AS MENTIONED EARLIER...WILL KEEP MENTION OF AT LEAST ISOLD T-STORMS
IN FCST SUNDAY AS DRYING TREND ADVERTISED PAST FEW DAYS BY MDLS
JUST NOT HAPPENING AND THINK IT WILL TAKE STRONGER SWLY FLOW TO DRY
OUT LOW LVL MSTR.  DURING EXTENDED PERIOD...UPPER HIGH SHIFTS
SLIGHTLY EAST THEN MIGRATES BASK WEST AGAIN INTO ERN AZ.
MEANWHILE...UPPER LOW FCST TO CUTOFF OFF CA COAST.  WILL KEEP SCT
T-STORMS IN FCST THROUGH ENTIRE EXTENDED PERIOD.
LAS 2121.  KOSIER

SRN NV...NONE
ERN CA...NONE
NW AZ ...NONE

In the hours before

Local storm report, Sep 5, 5:21 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NEVADA
521 PM PDT FRI SEP 05 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0328 PM    TONOPAH ARPT              NV   60 MPH TSTM GUST
09/05/97   NYE                            52 KNOT GUST RECORDED BY
                                          TONOPAH WEATHER OBSERVER

0610 PM    BAKER                     CA   60 MPH TSTM GUST
09/05/97   SAN BERNARDINO                 A WEATHER SPOTTER
                                          ESTIMATED A THUNDERSTORM
                                          GUST OF 60 MPH

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 7:10 PM PDTFlash Flood WarningVEFSan Bernardino65 min
Sep 5, 7:10 PM PDTSevere Thunderstorm WarningVEFSan Bernardino65 min

Nearby

Severe Thunderstorm Warnings in California, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.